Commentary by Marilena S. Antonopoulos, PharmD, Pharmacology Editor
On July 8th, the FDA notified the manufacturers of fluoroquinolone antimicrobial drugs that a Boxed Warning in the product labeling and a Medication Guide for patients concerning the increased risk of tendinitis and tendon rupture is necessary. The FDA conducted a new analysis of the available literature and post-marketing adverse event reports which reconfirms that the use of fluoroquinolones is associated with an increased risk of tendon rupture.
The risk of developing fluoroquinolone-associated tendinitis and tendon rupture is further increased in people older than 60 years, in those taking corticosteroid drugs, and in kidney, heart and lung transplant recipients. Patients experiencing pain, swelling, inflammation of a tendon or tendon rupture should be advised to stop taking their fluoroquinolone medication and to contact their health care professional promptly about changing their antimicrobial therapy. Patients should also avoid exercise and using the affected area at the first sign of tendon pain, swelling, or inflammation.
Tendinitis and tendon rupture most frequently involve the Achilles tendon. Tendinitis and tendon rupture in the rotator cuff, the hand, the biceps and the thumb have also been reported. Tendon rupture can occur during or after completion of fluoroquinolone use, with cases reportedly occurring up to several months after completion of therapy.
These warnings would apply to fluoroquinolones for systemic use (e.g., pills, tablets, capsules and injectable formulations). The warnings would not apply to fluoroquinolones for topical ophthalmic or otic use (e.g., eye and ear drops). Medications involved in this action are: Cipro and generic ciprofloxacin, Cipro XR and Proquin XR (ciprofloxacin extended release), Factive (gemifloxacin), Levaquin (levofloxacin), Avelox (moxifloxacin), Noroxin (norfloxacin) and Floxin and generic ofloxacin.
2 comments on “Breaking news: FDA issues new Boxed Warning for Fluoroquinolones”
Patients who experience tendonitis that is prolonged impacting many body areas may actually also have small fiber nerve damage.(peripheral neuropathy) A test called small fiber skin punch biopsy done by a Neurologist can show this.While warnings exist for concomitant steroid use, since Fluoroquinolones trigger a process for ruptures to occur months later, it would seem prudent that Physicians who frequently want to administer steroids as intervention for reactions be aware that this may also increase risks due to the nature of the process triggered.
Fluoroquinolone antibiotics have damaged many people. I know of this severe damage on a personal level since I suffered such and adverse reaction to the fluoroquinolone antibiotic Levaquin myself 22 months ago. Since then I have had daily pain and disability of my nervous and musculoskeletal systems and for several months had endocrine and gastrointestinal problems as well. The disability and damage caused by fluoroquinolones is long term and may gradually escalate in that more severe problems such as worsened neuropathy, neuromuscular disorders, musculoskeletal disorders and endocrine disorders once initiated by the fluoroquinolones may develop with a delayed and insidious progress.
This progression of the fluoroquinolone toxicity syndrome is well know by its sufferers and not recognized by health care givers. There has been no investigation in to the reactions. This lack of attention stems from of an antiquated FDA reporting system and the under-representation of the seriousness and frequency of the adverse reactions. The makers of fluoroquinolones have no interest in investigating adverse reactions when doing so will hurt them financially. It is only recently with the weight of litigation pressing down that the FDA has published its incomplete and grossly inadequate boxed warning about the potential for fluoroquinolone toxicity.
I have met many other patients suffering from the adverse effects of fluoroquinolones. Many of them reside in my community including 3 physicians and more than twenty patients.
Although these drugs may be life saving in certain infections when less toxic antibiotics may fail, they have been promoted for use as first line treatment for sinusitis, and urinary tract infections, and are often given indiscriminately to unsuspecting patients by uninformed and cavalier physicians for such benign illnesses as the common upper respiratory infection. Unfortunately for many patients they are trading a mild short term medical problem for a serious long term one.
Todd Plumb MD
Comments are closed.